Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Tallahassee, FL

March 1, 2003Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 1, 2003, 6:57 AM EST for Taylor County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 6:57 AM EST (11:57 UTC)
Expired
Mar 1, 2003, 7:45 AM EST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Taylor County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 12.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS52 KTAE 011157
SVRTLH
FLC123-011245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
657 AM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 745 AM EST

* AT 657 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST
  OF ADAMS BEACH...OR ABOUT 19 MILES SOUTHWEST OF PERRY...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADAMS BEACH BY 700 AM EST...
  DEKLE BEACH...KEATON BEACH BY 705 AM EST...
  BLUE SPRINGS...CEDAR ISLAND BY 710 AM EST...
  SALEM...CARBUR BY 730 AM EST...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WINDS.

LAT...LON 2993 8373 2981 8372 2977 8334 2998 8340

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:40 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 1, 3:40 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 AM EST SAT MAR 01 2003

THUNDERSTORMS ARE INCREASING IN INTENSITY AND COVERAGE ACROSS THE
NORTHEAST GULF. A FEW STORMS HAVE ALREADY MOVED INLAND ALONG THE
FLORIDA PANHANDLE. MSAS AT 07Z PLACES THE WARM FRONT OVER CENTRAL
FLORIDA AND EXTENDING INTO THE GULF JUST SOUTH OF OUR COASTAL WATERS
WITH A WEAK LOW PRESSURE CENTER SOUTHEAST OF NEW ORLEANS.

MODELS/ZFP: WARM FRONT WILL PULL TO THE NORTH TODAY AS THE WEAK LOW
IN THE GULF LIFTS RAPIDLY TO THE NORTHEAST. BASED ON LATEST RADAR
TRENDS AND MOS...WILL GO WITH CATEGORICAL POPS ALL ZONES TODAY. THE
AVN AND NGM SHOWS THE SURFACE LOW OVER EASTERN NORTH CAROLINA BY 12Z
SUNDAY WITH TH ETA POSITION EAST OF THE DELMARVA PENINSULA. ALL
MODELS AT 12Z SUN SHOW THE SOUTHWEST TRAILING COLD FRONT ACROSS MY
EASTERN CWA. THIS IS A BIT FASTER THAN PREVIOUS MODEL RUNS AND IT
APPEARS THAT WE WILL BE ABLE TO TRIM POPS BACK FOR SUNDAY. A FEW
SHOWERS MAY LINGER OVER OUR EASTERNMOST ZONES SUNDAY EVENING UNTIL
THE SECONDARY FRONT PUSHES THROUGH AND CLEARS THEN OUT.
OTHERWISE...NO MAJOR CHANGES TO INHERITED FORECAST. WILL STAY CLOSE
TO MAV TEMPS.

MARINE: WINDS WILL VEER TO THE SOUTH TODAY AS THE WARM FRONT LIFTS
NORTH. CURRENTLY WINDS ARE BORDERLINE SCEC CRITERIA AND MAY HAVE
HEADLINE ZONES IF THIS CONTINUES ON THE NEXT OB. OTHERWISE...
SOUTHWEST WINDS SHOULD INCREASE TO SCEC TONIGHT AND THEN DECREASE
SLIGHTLY AS THEY VEER TO THE NORTHWEST BEHIND THE FRONT SUNDAY.
WINDS WILL INCREASE ONCE AGAIN BEHIND SECONDARY FRONT SUNDAY NIGHT
INTO MONDAY BUT WILL HOLD BELOW SCEC LEVELS FOR NOW.

FIRE WX: NO CONCERNS.

PRELIM NUMBERS...
TLH  068/058 071/044 9521
PFN  066/057 067/046 9521
DHN  062/053 065/042 9521
ABY  061/054 067/042 9521
VLD  067/059 070/045 9631
CTY  072/063 074/049 9642

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BARRY
Hazardous weather outlook, Mar 1, 6:00 AM EST, 57 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT MAR 1 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY ACCOMPANIED
WITH NUMEROUS SHOWERS AND THUNDERSTORMS. ALTHOUGH NO ORGANIZED
SEVERE WEATHER IS EXPECTED...SOME OF THE STORMS MAY BRIEFLY APPROACH
SEVERE LIMITS. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL PUSH THROUGH EARLY SUNDAY WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS RETURNING ON WEDNESDAY AND CONTINUING INTO FRIDAY.
NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED...AND SPOTTER ACTIVATION WILL NOT
BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:50 AM ESTSpecial Marine WarningTAE2 hr
Mar 1, 6:06 AM ESTSevere Thunderstorm WarningTAEDixie39 min
Mar 1, 8:43 AM ESTSevere Thunderstorm WarningTAETaylor32 min
Mar 1, 11:15 AM ESTSevere Thunderstorm WarningTAELiberty30 min
Mar 1, 3:00 PM ESTSpecial Marine WarningTAE2 hr
Mar 1, 5:00 PM ESTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.